Wyoming, 2021High Wind in Wyoming, November 14 to 15, 2021
November 14 to 15, 2021 · NWS CYS · 7 events in 7 counties and zones
High winds continued for the North Snowy Range Foothills while returning to the wind prone areas near the South and Central Laramie Ranges on the 14th and 15th. Interstates 80 and 25 were closed to light, high profile vehicles for an extended period of time.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds continued for the North Snowy Range Foothills while returning to the wind prone areas near the South and Central Laramie Ranges on the 14th and 15th. Interstates 80 and 25 were closed to light, high profile vehicles for an extended period of time. Wind gust of 77 MPH was measured at Arlington along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 14, 1:16 AM MST, 38 minutes earlier.
Area forecast discussion, Nov 14, 1:16 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
116 AM MST Sun Nov 14 2021
.SHORT TERM...(Today through Tuesday)
Issued at 116 AM MST Sun Nov 14 2021
Strong winds continue to be the primary forecast challenge with
this forecast package. Currently...cold front lays along a line
from Laramie to Cody this morning at 06Z. Winds east of the front
out of the northwest and fairly light. Arlington winds still
fairly high with gusts to 45 mph ongoing.
Front moves east through the morning hours with increasing
westerly winds. Craig to Casper 850/700mb height gradients
increase to 79/74mtrs after 15Z this morning as 700mb winds
increase to 60-65kts. Definitely looks windier than Saturday...so
wind warnings look good. Did upgrade east Platte...central Laramie
and Albany Counties watches to warnings.
Winds finally begin easing Monday afternoon as Craig to Casper
gradients ease under 50mtrs. Could still have wind headlines for
the wind prone areas through Tuesday as 700mb winds increase
again Tuesday up near 70kts ahead of an incoming cold front.
Chances looking good on this happening.
.LONG TERM...(Tuesday night through Saturday)
Issued at 116 AM MST Sun Nov 14 2021
Wednesday...Much colder in the wake of the strong cold front and
troughiness aloft. Aside from some early day rain or snow showers,
it will be dry, With 700 mb temperatures only near -12 Celsius,
maximum temperatures will only be in the 30s at lower elevations.
Thursday...Progressive and fast moving flow aloft quickly
transitions to zonal then has a broad low amplitude trough over our
counties by late in the day. This will aid in a slight warming trend
as 700 mb temperatures rise to near 2 Celsius. Looks like a dry day
with limited low and mid level moisture, though it should be windy
based on low and mid level gradients.
Friday...The westerly flow aloft strengthens, and with decent low
and mid level gradients, another windy day looks likely. With some
passing low and mid level moisture, some orographic snow showers
look possible over our Snowy and Sierra Madre Ranges.
Saturday...Windy and slightly cooler behind a weak cold front.
Mostly dry conditions with limited low and mid level moisture.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1008 PM MST Sat Nov 13 2021
VFR conditions expected to continue through the 06Z TAF period.
The primary hazard remains the gusty winds across southeast
Wyoming and the Nebraska panhandle. The strongest winds will be
after 15Z across southeast Wyoming and after 18Z in the Nebraska
panhandle. They will likely last until just after sunset in the
Nebraska panhandle, but will continue into the overnight period in
southeast Wyoming. A widespread area of LLWS is likely after 03Z
tomorrow across far southeast Wyoming and the southern Nebraska
panhandle with 45 to 50 knots of west to northwest winds at 2,000
feet.
&&
.FIRE WEATHER...
Issued at 116 AM MST Sun Nov 14 2021
Prolonged windy period continues for southeast Wyoming with wind
warnings in effect through the day today for many areas. Cold
front currently laying across southern Albany through northern
Carbon Counties will move east through the morning hours with
westerly winds increasing west of the front. Afternoon humidity
expected to stay well above critical levels today...so fire
weather conditions will be minimal. Warmer temperatures Monday
with near critical afternoon humidity across the southern Nebraska
Panhandle.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Monday for WYZ110.
High Wind Warning until 5 PM MST Monday for WYZ106-116-117.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for WYZ107-115-118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Nov 13, 5:20 AM MST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
520 AM MST Sat Nov 13 2021
WYZ101>111-113-115>119-141230-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
520 AM MST Sat Nov 13 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected through the day today across much of
southeast Wyoming. High Wind Warnings are in effect through 8 PM
this evening for wind gusts exceeding 65 mph. There will be a
significant impact to travel for light load semis...those towing
camper trailers and those driving light weight or high profile
vehicles.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
There will be a brief lull in winds this evening...but they pick
up again Sunday into Monday. High Wind headlines looking likely
for many areas Sunday into Monday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-095-141230-
Dawes County-Northern Sioux County-
520 AM MST Sat Nov 13 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019>021-054-055-096-141230-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
520 AM MST Sat Nov 13 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-141230-
Sierra Madre Range-Snowy Range-
520 AM MST Sat Nov 13 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 14, 1:54 AM MST to November 15, 10:08 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 65 to 75 MPH. WYDOT station Arlington KARL along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for an extended period of time.
High Wind, Laramie Valley
- When
- November 14, 4:45 AM MST to November 15, 4:25 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured wind gust west of Laramie. Laramie Airport ASOS station (KLAR) also measured 58 MPH wind gust.
High Wind, South Laramie Range
- When
- November 14, 7:02 AM MST to November 15, 2:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR mesonet stations reported high wind with gusts 60 to 65 MPH. UPR station SHERWS (UR535) measured maximum wind gust. Interstate 80 between Cheyenne and Laramie closed twice to light, high profile vehicles for over 6 hours.
High Wind, South Laramie Range Foothills
- When
- November 14, 8:38 AM MST to November 15, 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR mesonet stations reported high wind with gusts around 60 MPH. UPR station EMKAYW (UP226) measured maximum wind gust. Interstate 80 between Cheyenne and Laramie closed twice to light, high profile vehicles for over 6 hours.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 14, 8:52 AM MST to November 15, 6:06 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high profile vehicles for over 24 hours.
High Wind, Central Laramie County
- When
- November 14, 10:34 AM MST to November 15, 3:48 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at the Laramie/Platte County line. Interstate 25 between Cheyenne and Wheatland was closed to light, high profile vehicles for over 24 hours.
High Wind, East Platte County
- When
- November 14, 10:34 AM MST to November 15, 3:48 AM MST
- Where
- East Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at the Laramie/Platte County line. Interstate 25 between Cheyenne and Wheatland was closed to light, high profile vehicles for over 24 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, November 14 to 16, 202183 kt wind · 19 events
- Dense Fog in California, November 14 to 15, 20218 events
- High Wind and Strong Wind in Washington, November 14 to 16, 202152 kt wind · 3 events
- High Wind in Colorado, November 14, 202170 kt wind · 3 events
- Winter Weather in Michigan, November 14 to 15, 20212 events
- Winter Weather in West Virginia, November 14 to 15, 20212 events
- Winter Weather in Pennsylvania, November 14 to 15, 20212 events
- Winter Weather in Maryland, November 14 to 15, 20211 event
- Winter Weather in West Virginia, November 14 to 15, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986098, 986155, 986196, 986198, 986150, 986201, 986202.